Colorado, 2018

High Wind in Colorado, December 12 to 13, 2018

December 12 to 13, 2018 · NWS PUB · 6 events in 6 counties and zones

A storm system produced winds, gusting to around 65 mph at times over sections of southeastern Colorado. A wind gust of 58 mph was measured 4 miles to the south of Cheraw, while a wind gust of 64 mph was measured 4 miles to the southwest of Campo.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced winds, gusting to around 65 mph at times over sections of southeastern Colorado. A wind gust of 58 mph was measured 4 miles to the south of Cheraw, while a wind gust of 64 mph was measured 4 miles to the southwest of Campo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 12, 10:21 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 12, 10:21 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1021 AM MST Wed Dec 12 2018

.SHORT TERM...(Today and tonight)
Issued at 357 AM MST Wed Dec 12 2018

...Burst of Snow and Wind across the area tonight...

Upper wave over the nwrn U.S. early this morning will drop quickly
toward CO today, then move through the state into the srn High
Plains overnight. Ahead of the system, breezy to windy conditions
expected with mild afternoon temps, especially over downslope warmed
locations east of the mountains. Gap flow winds could become rather
strong around Pueblo and Walsenburg through the afternoon, with
gusts 30-40 mph possible through the day. Snow showers will reach
the mountains along the Continental Divide this afternoon as system
approaches, with brief burst of heavier snow shortly after sunset as
best dynamic lift comes across. Doesn't look like we'll have enough
snow for an advisory along the Divide as accums look generally under
4 inches, though a brief period of low vis will be likely over the
higher passes this evening as system moves through. Over the eastern
mountains and plains, cold front races south early this evening,
with howling north wind all areas after 01z-03z. Model winds stay
near/just under high wind criteria (50 kts) so will keep current
high wind watch in place for now and let later shifts make the call
on any update to a warning. Still appears best bet for strong winds
will end up over Las Animas/Baca counties after midnight, where
mesoscale models show some 50 kt gusts along the NM/OK border. Quick
burst of snowfall looks likely behind the front over much of the
region as trough moves through, though nly winds will limit accums
in the Colorado Springs/Pueblo area to just a dusting. Palmer Divide
could see an inch or two with quick moving snow squalls this
evening, with slightly higher accums (generally 2-4 inches) over the
srn Sangres/srn I-25 corridor/Raton Mesa and potential for at least
a small window of difficult travel through midnight as heaviest snow
moves through. Snow rapidly ends after midnight as dynamic lift
shift southeast, though strong winds will linger past sunrise over
the eastern plains, especially near the KS border.

.LONG TERM...(Thursday through Tuesday)
Issued at 357 AM MST Wed Dec 12 2018

Thursday through Thursday Night...

The long-term forecast period begins with the exit of the
aforementioned upper-level trough to the southeast and associated
strong surface winds. By Thursday morning, heights will begin to
rise over Colorado as a ridge builds over the southwest US, and
resulting large scale subsidence will bring an end to precipitation
across the forecast area. There may be a lingering isolated snow
shower over the central mountains and southern Sangre's, but no
additional accumulations are expected. Strong and gusty north winds
will persist across the plains through the early afternoon as the
surface pressure gradient remains tight. The strongest winds on
Thursday will remain east of the I-25 corridor, especially in
eastern Las Animas and Baca Counties. Through the late morning,
winds will continue to gust as high as 60 mph in eastern Las
Animas and Baca Counties, and up to 45 mph in other locations east
of the I-25 corridor. The High Wind Watch remains as is, though
future upgrade to High Wind Warning may need to adjust ending
times. Winds will come down across the plains from northwest to
southeast during the afternoon and early evening as the surface
pressure gradient relaxes.

Temperatures on Thursday will be considerably cooler than those on
Wednesday, with highs forecast to be in the low to mid 40s across
the plains and Colorado Springs, and 30s in the high valleys. The
coldest temperatures of the forecast will arrive Thursday night,
with lows in the mid teens forecast across the plains, zero to ten
below zero across much of the San Luis Valley, and single digits
elsewhere across much of the high valley areas.

Friday through Tuesday...

Rather benign weather is expected for the rest of the forecast
period as the pattern is mostly dominated by ridging. The exception
will be the passage of a weak and quick-moving shortwave across the
eastern Rockies on Saturday. This feature is not expected to bring
any precip to the forecast area, but may send a quick cool front
down the eastern plains. Monday night into Tuesday, forecast
models indicate a broad upper low crossing the far southwest US.
Models have been consistent in keeping this feature well south of
Colorado, but it could spread some limited precip to the eastern
San Juans and southern Sangres on Tuesday. Otherwise, high
temperatures each day are expected to be in the mid to upper 50s
across the plains, and 40s in the high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1017 AM MST Wed Dec 12 2018

Strong winds will affect the KCOS and KPUB taf sites during this
period. Gusty west to NW winds will occur this afternoon, however
a STRONG cold front will blast through the TAF sites during the
~01 to 02 UTC time frame, with strong North winds gusting to
potentially 50 knts. These strong winds will last until the
morning hours of Thursday. There could be a period of heavier snow
showers/squalls this evening, especially at KCOS.

KALS will also see gusty winds this afternoon and tonight, but not
as strong at KCOS or KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 PM MST this evening through late tonight
for COZ084-085-089-095-096.

High Wind Watch from this evening through Thursday morning for
COZ093-097-098.

High Wind Watch from this evening through Thursday afternoon for
COZ094-099.

&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...HODANISH
Hazardous weather outlook, Dec 12, 5:53 AM MST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
553 AM MST Wed Dec 12 2018

COZ058>089-093>099-131300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
553 AM MST Wed Dec 12 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A powerful cold front will move across the plains late this
afternoon and early this evening, bringing strong winds to the
region, especially east of I-25.  North winds this evening and
overnight will range from 20 to 35 mph with gusts of 50 to 60 mph,
and a few gusts over 60 mph will be possible across eastern El Paso,
Otero, Crowley, Kiowa, Bent, Prowers, Baca and eastern Las Animas
counties.

Snow will occur across the mountains, especially the Central
mountains, beginning late this afternoon, then ending late this
evening. Three to 6 inches of snow will be possible over the higher
peaks of the central mountains, with lesser amounts across the
remainder of the interior mountains. Wind gusts to 25 to 40 mph will
cause blowing and drifting snow.

Snow will spread across the Palmer Divide early this evening, then
over the Raton Mesa and Spanish Peaks later this evening and
overnight. One to two inches of wind driven snow could occur over
the Palmer Divide, and 2 to 4 inches of wind driven snow will be
possible across the Raton Mesa and southern I-25 corridor. Slightly
heavier snow will be possible over the southern Sangre de Cristo
mountains, where 3 to 6 inches of accumulation may occur by sunrise
on Thursday. People traveling along the I-25 corridor this evening
and overnight should be prepared for the possibility of difficult
driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds will persist across the eastern Colorado plains for
much of the day Thursday. Winds will gust close to 60 mph in
eastern Las Animas and Baca Counties Thursday morning, and up to
45 mph elsewhere across the plains, mainly east of the I-25
corridor. The gusty winds will decrease during the afternoon from
northwest to southeast.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains from late this afternoon into tonight,
and along the I-25 corridor and across all of the southeast
plains tonight.

10/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Springfield Vicinity / Baca County

When
December 12, 12:00 PM MST to December 13, 11:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
December 12, 6:00 PM MST to December 13, 2:00 AM MST
Where
Crowley County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
December 12, 6:00 PM MST to December 13, 4:00 AM MST
Where
Western Kiowa County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
December 12, 8:00 PM MST to December 13, 2:00 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Bent County

When
December 12, 8:00 PM MST to December 13, 8:00 AM MST
Where
Bent County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
December 12, 9:00 PM MST to December 13, 2:00 AM MST
Where
Eastern Las Animas County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798434, 798427, 798430, 798428, 798433, 798429.